Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 27, 2011, 5:01 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2011, 5:01 PM MST (00:01 UTC)
- Expired
- Aug 27, 2011, 6:00 PM MST
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 50 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 3311 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS55 KPSR 280001 SVRPSR AZC007-013-021-280100- /O.NEW.KPSR.SV.W.0039.110828T0001Z-110828T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 501 PM MST SAT AUG 27 2011 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... THIS INCLUDES THE CITY OF ROOSEVELT... EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 600 PM MST * AT 455 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF ROOSEVELT...AND MOVING SOUTHWEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORTILLA FLAT AND THE APACHE TRAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR APACHE LAKE...SAGUARO LAKE...OR ROOSEVELT LAKE...GET OUT OF THE WATER AND GO INDOORS OR INSIDE AN ENCLOSED METAL TOPPED VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM. && LAT...LON 3341 11124 3358 11153 3384 11130 3371 11103 TIME...MOT...LOC 0000Z 030DEG 13KT 3365 11124 $$ DG
1 follow-up statement
921 WWUS55 KPSR 280048 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 548 PM MST SAT AUG 27 2011 AZC007-013-021-280100- /O.CON.KPSR.SV.W.0039.000000T0000Z-110828T0100Z/ GILA AZ-PINAL AZ-MARICOPA AZ- 548 PM MST SAT AUG 27 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR EXTREME EAST CENTRAL MARICOPA...EXTREME NORTH CENTRAL PINAL AND WEST CENTRAL GILA COUNTIES... AT 542 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG TO LOCALLY SEVERE STRAIGHT LINE WINDS OVER AND NORTH OF THE APACHE TRAIL NEAR AND NORTHEAST OF TORTILLA FLAT. THE THUNDERSTORM THAT PRODUCED THE STRONG WINDS HAD WEAKENED CONSIDERABLY. GUSTY NORTHEAST WIND WILL CONTINUE OVER AND NEAR THE WARNED AREA THROUGH AT LEAST 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 3341 11124 3358 11153 3384 11130 3371 11103 TIME...MOT...LOC 0042Z 030DEG 13KT 3352 11133 $$ DG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:20 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 27, 3:20 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 320 PM MST SAT AUG 27 2011 .SYNOPSIS... ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THROUGH EARLY NEXT WEEK...AS A STRONG HIGH PRESSURE SYSTEM BECOMES STATIONARY. AN EXCESSIVE HEAT WARNING IS POSTED FOR THE LOWER DESERTS OF ARIZONA AND SOUTHEAST CALIFORNIA THROUGH MONDAY EVENING. ENOUGH MOISTURE COVERS THE REGION FOR A CHANCE OF MAINLY EVENING THUNDERSTORMS TONIGHT. STORMS WILL BE CAPABLE OF VERY STRONG WINDS ACCOMPANIED BY BLOWING...ALONG WITH LOCALLY HEAVY RAIN OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. DRIER AIR WILL BEGIN TO MOVE IN FROM THE WEST SUNDAY AND MONDAY FOR A DOWN TREND IN STORM CHANCES. COOLER TEMPERATURES WITH MORE MONSOON MOISTURE IS ANTICIPATED NEXT WEEK. && .DISCUSSION... THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN OF CENTRAL ARIZONA THIS AFTERNOON WITH ISOLATED STORMS ELSEWHERE...INCLUDING JOSHUA TREE NATIONAL PARK AND THE LOWER DESERTS. GIVEN MOISTURE AVAILABILITY...POSSIBLY AIDED BY AN UPPER LEVEL DISTURBANCE NEAR THE MEXICAN BORDER...WOULD ANTICIPATE MORE EXTENSIVE STORM DEVELOPMENT OVER THE NEXT SEVERAL HOURS...ESPECIALLY OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. HOWEVER...MODEL FORECAST SOUNDINGS INDICATE THERE IS PROBABLY MORE CIN OVER THE SOUTH-CENTRAL AZ DESERTS THAN FURTHER WEST. ALL AREAS WILL HAVE POTENTIAL FOR VERY STRONG WINDS WITH LOCALLY HEAVY RAIN ALSO POSSIBLE OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WHERE THERE IS BETTER MOISTURE. SUNDAY THROUGH TUESDAY...NAM AND GFS DIFFER ON HOW QUICKLY MOISTURE WILL RETREAT EASTWARD WITH THE NAM BEING SLOWER. ANTICIPATE ENOUGH MOISTURE OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FOR SLIGHT CHANCE POPS SUNDAY. SLIGHT CHANCE POPS CONTINUE FOR THE SOUTH-CENTRAL AZ DESERTS WITH LOW END CHANCE OVER ZONE 24. ON MONDAY...DRIER AIR SPREADS FURTHER EAST. THUS STORM CHANCES DECLINE FURTHER. ON TUESDAY...THE GFS SHOWS A DEEPENING TROUGH ALONG THE WEST COAST HELPING TO DRAW MOISTURE NORTHWARD...MAINLY OVER THE LOWER ELEVATIONS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA. ACCORDINGLY INTRODUCED SOME LOW END SLIGHT CHANCE POPS THERE. TEMPS WILL REMAIN WELL ABOVE NORMAL SUNDAY AND MONDAY...AT EXCESSIVE HEAT LEVELS AND THUS THE WARNING REMAINS IN PLACE. THERE WILL BE SLIGHT COOLING ON TUESDAY BUT WE WILL BE CLOSE TO EXCESSIVE HEAT THRESHOLDS. WEDNESDAY THROUGH FRIDAY... THE STRONG HIGH PRESSURE SYSTEM OVER THE REGION IS FORECAST TO WEAKEN THIS PERIOD...AND COMBINED WITH ADDITIONAL MONSOON MOISTURE FROM MEXICO...AFTERNOON TEMPERATURES ARE EXPECTED TO FALL BELOW EXCESSIVE HEAT WARNING CRITERIA. THE BEST CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AZ. SOUTHEAST CA AND FAR SOUTHWEST AZ WILL BE DRIER AND MORE STABLE. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA... TYPICAL DIURNAL WIND PATTERNS EXPECTED AT BOTH SITES. SOME AFTERNOON CONVECTION POSSIBLE BUT I THINK IT WILL STAY AWAY FROM BOTH SITES. I WILL STICK WITH THE IDEA OF CB\S IN THE TAFS BUT HOLD OFF ON INTRODUCING THUNDER AND/OR SHOWERS. CONVECTION SHOULD DIE OFF SHORTLY AFTER SUNSET WITH LIGHT EAST WINDS AND A FEW HIGH CLOUDS EXPECTED OVERNIGHT. SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING KIPL AND KBLH... BETTER CHANCE OF CONVECTION AT BOTH SOUTHEAST CALIFORNIA SITES. AREAL COVERAGE IS QUESTIONABLE AT THIS POINT BUT I INTRODUCED VCSH AT BLYTHE LATE THIS AFTERNOON. COULD ALSO SEE SHOWERS AT IPL BUT STUCK WITH CB\S ONLY AT THIS TIME. CONVECTION SHOULD DISSIPATE BEFORE MIDNIGHT WITH LIGHT WINDS EXPECTED OVERNIGHT INTO SUNDAY MORNING. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... CONTINUED HOT AND FAIRLY DRY CONDITIONS WILL PERSIST THROUGH THE WEEK WITH WELL ABOVE NORMAL TEMPERATURES EXPECTED. MINIMUM RH VALUES WILL RANGE FROM THE 20S IN THE EASTERN HIGHER TERRAIN TO THE TEENS ACROSS THE LOWER DESERTS. WINDS WILL GENERALLY REMAIN LIGHT AND VARIABLE THROUGH THE PERIOD WITH THE EXCEPTION OF SOME POSSIBLE GUSTY WINDS DURING THE AFTERNOON HOURS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY AZZ020>023-025>028. CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY CAZ031>033. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...AJ/VASQUEZ AVIATION...LEINS FIRE WEATHER...WATERS
Hazardous weather outlook, Aug 27, 6:00 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 600 AM MST SAT AUG 27 2011 AZZ020>023-025>028-CAZ031>033-281300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 600 AM MST SAT AUG 27 2011 /600 AM PDT SAT AUG 27 2011/ ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/ MONDAY... THE EXCESSIVE HEAT WARNING THROUGH MONDAY COVERS THE DESERTS OF SOUTHWEST AND SOUTH CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...LIGHTNING...AND BLOWING DUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. EXCESSIVE HEAT WARNING IS POSTED FOR SUNDAY AND MONDAY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE OVER SOUTHWEST AND SOUTH CENTRAL ARIZONA. PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN... LIGHTNING...AND BLOWING DUST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE. AZZ024-281300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 600 AM MST SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. IN ADDITION...TEMPERATURES WILL BE WELL ABOVE AVERAGE FOR LATE AUGUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE. CAZ030-281300- JOSHUA TREE NATIONAL PARK- 600 AM PDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. PRIMARY THREATS ARE GUSTY WINDS...HEAVY RAIN...AND LIGHTNING. IN ADDITION...TEMPERATURES WILL BE WELL ABOVE NORMAL FOR LATE AUGUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 27, 1:45 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 145 PM MST SAT AUG 27 2011 AZZ021-026-272130- LA PAZ AZ-YUMA AZ- 145 PM MST SAT AUG 27 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 230 PM MST AT 141 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 21 MILES SOUTH OF BRENDA...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PALM CANYON... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR AN ALL METAL VEHICLE. LAT...LON 3313 11395 3328 11433 3358 11416 3348 11380 TIME...MOT...LOC 2046Z 033DEG 7KT 3338 11405 LEINS
Special weather statement, Aug 27, 3:27 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 327 PM MST SAT AUG 27 2011 AZZ021-272315- LA PAZ AZ- 327 PM MST SAT AUG 27 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 415 PM MST AT 321 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES WEST OF GLADDEN...MOVING WEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL EASTERN LA PAZ COUNTY... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. LAT...LON 3388 11362 3405 11353 3395 11334 3376 11337 TIME...MOT...LOC 2227Z 090DEG 5KT 3387 11342 DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 27, 6:11 PM MST | Special Weather Statement | PSR | 79 min | |
| Aug 27, 6:14 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 46 min |
| Aug 27, 6:23 PM MST | Dust Storm Warning | PSR | 97 min | |
| Aug 27, 6:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 27, 7:59 PM MST | Special Weather Statement | PSR | 76 min | |
| Aug 27, 8:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 52 min |
| Aug 27, 9:18 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Aug 27, 9:25 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 65 min |
| Aug 27, 9:38 PM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 3 hr |
| Aug 27, 9:46 PM MST | Dust Storm Warning | PSR | 2 hr | |
| Aug 27, 10:02 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 58 min |
| Aug 28, 12:26 AM MST | Special Weather Statement | PSR | La Paz | 79 min |
| Aug 28, 3:39 AM MST | Excessive Heat Warning | PSR | 40 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.